Flood, Kit Carson
- When
- July 8, 12:00 AM MST to 2:00 AM MST
- Where
- Kit Carson County, 4.24 mi SSW of Burlington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.242, -102.296
A section of road was washed out near Road 47 and Road R.
Strong thunderstorms developed on the Colorado front range and moved into Kit Carson County late in the evening. Locally heavy rainfall accompanied some storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong thunderstorms developed on the Colorado front range and moved into Kit Carson County late in the evening. Locally heavy rainfall accompanied some storms. Law enforcement reported a road washout near Road 47 and Road R in Kit Carson County SSW of Burlington as a result of the brief, but intense rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 7, 10:34 PM MST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1134 PM MDT MON JUL 7 2014 .UPDATE... ISSUED AT 855 PM MDT MON JUL 7 2014 DOWNWARD TREND IN SHOWER/THUNDERSTORM ACTIVITY WILL CONTINUE THIS EVENING. MONITORING SHOWERS AND STORMS OVER COLORADO. DEPENDING ON THE CONVECTIVE OUTFLOWS...A STORM OR TWO MAY BE ABLE TO SLIDE INTO EAST COLORADO LATER THIS EVENING. OVERALL...ATMOSPHERE HAS STABILIZED BEHIND THE COLD FRONT MOVING THROUGH...LOCATED ALONG AND SOUTH OF A KIT CARSON COLORADO TO GOVE KANSAS LINE. IN ADDITION...SHORTWAVE TROUGH HAS PASSED THROUGH WITH SUBSIDENCE MOVING IN ON THE BACK SIDE...REDUCING CONVECTIVE CHANCES FURTHER. HAVE ADJUSTED THE FORECAST TO FIT CURRENT TRENDS. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 146 PM MDT MON JUL 7 2014 UPPER FLOW WILL BE NORTHWEST TONIGHT AND TUESDAY. SURFACE HIGH PRESSURE WILL MOVE SOUTH INTO NORTHWEST KANSAS BEHIND THE COLD FRONT TONIGHT AND CONTINUE BUILDING INTO THE AREA TUESDAY. THE NAM BRINGS THE COLD FRONT INTO THE NORTHERN FA EARLY THIS EVENING. THERE IS GOOD FORCING ASSOCIATED WITH THE COLD FRONT THIS EVENING. SURFACE DEWPOINTS FROM 55 TO 60 WILL BE ALIGNED WITH THE COLD FRONT AS WELL. CAPE WILL RANGE FROM 1400 TO 2800 J/KG AND SHEAR WILL RANGE FROM 30 TO 40KTS AS THE COLD FRONT PUSHES SOUTH ACROSS THE FA. BOUNDARY LAYER HELICITY VALUES WILL BE HIGH ENOUGH TO SUPPORT ISOLATED TORNADOES IN THE EASTERN PORTION OF THE FA NEAR THE FRONT. VERY WARM TEMPERATURES AT H7 (16,17C) WILL NEED TO BE OVERCOME FOR STORMS TO DEVELOP. PLAN TO CONTINUE CHANCE POPS FOR THIS EVENT. SUBSIDENCE WILL MOVE INTO THE AREA TUESDAY AND WILL PRECLUDE A CHANCE OF THUNDERSTORMS OTHER THAN POSSIBLY AN ISOLATED STORM NEAR THE FRONT OVER THE SOUTHWEST PORTION OF THE FA. OTHER THAN A SLIGHT CHANCE TUESDAY AFTERNOON IN THAT AREA, POPS WILL BE NIL. MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER 60S ACROSS MOST AREAS WITH MID 60S POSSIBLE IN THE EASTERN FA. MAX TEMPERATURES TUESDAY WILL BE COOLER WITH READINGS IN THE LOWER TO MID 80S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 146 PM MDT MON JUL 7 2014 GOING INTO TUESDAY NIGHT...MODELS BEGIN SHIFT OF BROAD 500MB RIDGE OVER THE WESTERN PORTION OF THE COUNTRY...TO MORE OVER THE CENTRAL PORTIONS OF THE COUNTRY THROUGH MUCH OF THE WEEK...BEFORE SHIFTING BACK WEST BY THE UPCOMING WEEKEND. DOWN TO THE SURFACE...MODELS BRING SURFACE RIDGE OVER EASTERN KANSAS TUESDAY NIGHT INTO WEDNESDAY...WITH LEE-SIDE TROUGH DEVELOPING DURING THE DAY WEDNESDAY OVER EASTERN COLORADO...SHIFTING SLOWLY EASTWARD INTO WESTERN KANSAS WEDNESDAY NIGHT INTO THURSDAY. A SHORTWAVE DOES DEVELOP AT BASE OF TROUGH BY THE END OF THE WEEK AND RIDE ALONG THE REMNANTS OF SYSTEM AND SETTLE OVER THE REGION FOR THE WEEKEND INTO NEXT WEEK. AS A RESULT OF SYNOPTIC SETUP...THE CHANCE FOR TRW/RW WILL PERSIST THROUGH THE EXTENDED PERIOD. INITIALLY BEST CHANCES WILL OCCUR OVER WESTERN ZONES ASSOCIATED WITH DEVELOPING LEE-SIDE TROUGH...THEN TRANSITION TO MORE BROAD COVERAGE THEREAFTER AS SHORTWAVE SETTLES OVER THE AREA. MODELS POPS OF 20-40 PERCENT LOOK GOOD. THE POTENTIAL FOR HEAVY DOWNPOURS WITH THESE STORMS WILL HAVE TO BE WATCHED WITH PW/S 1.00-1.50" FOR LOCALIZED FLOODING POTENTIAL. 850 MB TEMPERATURES WILL RANGE THROUGH THE FORECAST PERIOD FROM AROUND +20C AT NIGHT UP TO AROUND +30C/+31C DURING THE DAY. WITH RADIATIONAL COOLING EFFECTS AT NIGHT AND ALMOST FULL SUNSHINE DURING THE DAY...THE FORECAST AREA WILL SEE OVERNIGHT LOWS RANGING IN THE UPPER 50S/LOW 60S...AND HIGH TEMPERATURES REACHING WELL INTO THE 90S(WHICH WILL BE SEVERAL DEGREES ABOVE NORMAL). SOME VARIATION IN DAYTIME HIGHS ARE POSSIBLE BY A FEW DEGREES AS A RESULT OF CLOUDS AND EXPECTED CONVECTION THROUGHOUT THE DAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1134 PM MDT MON JUL 7 2014 VFR CONDITIONS SHOULD CONTINUE FOR THE NEXT 24 HOURS. STORMS OVER EAST COLORADO MAY APPROACH KGLD BETWEEN 07-10Z. HAVE INCLUDED A VCTS MENTION BUT ACTIVITY SHOULD DIMINISH AS IT MOVES INTO A MORE STABLE ENVIRONMENT. NORTH WINDS GRADUALLY WEAKEN TONIGHT. WINDS SHIFT BACK TO THE SOUTHEAST TOMORROW AS THE SURFACE HIGH PASSES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...RRH SHORT TERM...FS LONG TERM...JN AVIATION...RRH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 858 PM MDT MON JUL 7 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081715- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 858 PM MDT MON JUL 7 2014 /958 PM CDT MON JUL 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE FROM LATE WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 807 PM MDT MON JUL 7 2014 KSZ004-080245- NORTON- 907 PM CDT MON JUL 7 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS... AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALMENA...MOVING SOUTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3969 9963 4000 9997 4001 9963 4000 9961 TIME...MOT...LOC 0208Z 316DEG 17KT 3990 9976 ROBINSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
915 PM MDT MON JUL 7 2014
COZ091-080345-
KIT CARSON COUNTY-
915 PM MDT MON JUL 7 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 913 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF ARRIBA...OR 8 MILES
NORTHWEST OF FLAGLER...MOVING SOUTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3920 10316 3949 10316 3935 10267 3924 10277
3904 10300 3904 10305 3911 10317
TIME...MOT...LOC 0315Z 312DEG 14KT 3936 10318
ROBINSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM MDT MON JUL 7 2014
COZ091-080415-
KIT CARSON COUNTY-
947 PM MDT MON JUL 7 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 946 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF FLAGLER...MOVING EAST AT 5 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3956 10316 3957 10315 3957 10283 3944 10244
3904 10266 3904 10270 3918 10317
TIME...MOT...LOC 0347Z 269DEG 4KT 3939 10307
ROBINSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1052 PM MDT MON JUL 7 2014
COZ091-080530-
KIT CARSON COUNTY-
1052 PM MDT MON JUL 7 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 1048 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARICKAREE SCHOOL TO
10 MILES SOUTHEAST OF FLAGLER...MOVING SOUTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
&&
LAT...LON 3920 10316 3956 10316 3957 10315 3954 10242
3906 10252 3906 10317
TIME...MOT...LOC 0453Z 309DEG 16KT 3971 10292 3915 10296
ROBINSONThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
A section of road was washed out near Road 47 and Road R.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531943.